Alert archive / North Carolina / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 26, NWS Wilmington, NC

June 10, 2021Columbus County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jun 10, 2021, 8:29 PM EDT for Columbus County, North Carolina. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2021, 8:29 PM EDT (00:29 UTC)
Expired
Jun 10, 2021, 8:48 PM EDT
In force
19 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Columbus County, NC

The radar

The Wilmington radar (KLTX), 31 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2021-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2021-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1267 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

700 
WUUS52 KILM 110029
SVRILM
NCC047-110100-
/O.NEW.KILM.SV.W.0026.210611T0029Z-210611T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
829 PM EDT Thu Jun 10 2021

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Central Columbus County in southeastern North Carolina...

* Until 900 PM EDT.

* At 828 PM EDT, a severe thunderstorm was located near Clarendon, or
  8 miles southwest of Whiteville, moving east at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect wind damage to trees and power lines.

* Locations impacted include...
  Whiteville, Tabor City, Chadbourn, Bethel, Lake Waccamaw,
  Hallsboro, Nakina, Redbug, Old Dock, Mollie, Sidney, Southeastern
  Community College, Clarendon, Williams, Crusoe Island, Brunswick,
  Bolton and Columbus Regional Healthcare System.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3433 7839 3416 7852 3415 7854 3413 7854
      3408 7858 3417 7892 3419 7895 3436 7891
TIME...MOT...LOC 0028Z 280DEG 31KT 3426 7881 

HAIL...0.75IN
WIND...60MPH
 
$$

MCK
1 follow-up statement
206 
WWUS52 KILM 110048
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
848 PM EDT Thu Jun 10 2021

NCC047-110057-
/O.CAN.KILM.SV.W.0026.000000T0000Z-210611T0100Z/
Columbus NC-
848 PM EDT Thu Jun 10 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COLUMBUS COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are 
still possible up to 50 mph with this thunderstorm, along with 
torrential downpours of rain.

LAT...LON 3433 7839 3416 7852 3415 7854 3413 7854
      3408 7858 3417 7892 3419 7895 3436 7891
TIME...MOT...LOC 0045Z 280DEG 31KT 3423 7861 

$$

MCK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:37 PM EDT, 5 hours 52 minutes earlier.

Area forecast discussion, Jun 10, 2:37 PM EDT, 5 hours 52 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
237 PM EDT Thu Jun 10 2021

.SYNOPSIS...
Thunderstorms will increase in coverage over the next few days
ahead of a cold front. This front will move to our south by
Saturday but a few showers could linger. Rain chances will be
minimal Sunday and Monday and then ramp up with the next front
on Tuesday.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
A residual surface boundary and some semblance of the
Piedmont Trough is providing an excellent impetus for convection
this afternoon and will continue to do so through the afternoon and
evening hours. Some disagreement on longevity of the convection as
the GFS keeps it going longer and with slowly improving upper level
support this seems reasonable. Expect a similar evolution of events
Friday and into early Saturday with some NVA in the morning hours
followed by another round of showers and thunderstorms.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
With frontal moisture still aplenty and a healthy shortwave (at
least by June standards) moving overhead Saturday should feature
fairly widespread rainfall. Deep convection may not be as widespread
as on Friday due to cooler highs/less instability. This is because
we find ourselves not only on the cooler side of the front but cloud
cover will also be extensive according to model soundings which show
near saturation through the lowest 500mb. There may be an argument
to open up a range in POPs with higher values over the southern
zones where frontal moisture could be deeper.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Frontal moisture just about cleared out to our south by Sunday, some
low POPs will linger along the coast however. Rain chances appear
minimal on Monday as some weak mid level height rises poke in from
the west and surface winds are light and variable between the
offshore front and high pressure west of the mountains. A cold front
drops in later Tuesday and models light up with convection pretty
good even later in the evening as the stronger dynamics aloft
arrive. A fairly deep summertime trough will develop over NY
Wednesday and Thursday. This should quite readily dry us out locally
while keeping temperatures quite seasonable but with slightly lower
humidity than most of the preceding days.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Broken low stratus over inland areas slowly breaking up this
morning, with isolated showers across SE NC. Lull in
precipitation expected late this morning before scattered
thunderstorms appear again this afternoon through the evening
with diurnal heating and weak upper level support. Predominantly
VFR, with intermittent sub- VFR conditions possible within
heavier showers. Low stratus possible across SE NC early
tomorrow morning. Winds out of the SSW through Friday morning,
5-10 kts with slightly higher afternoon winds at coastal
terminals.

Extended Outlook...Flight category restrictions are possible in
scattered showers and thunderstorms through this weekend with
patchy fog or stratus in early mornings due to humidity.

&&

.MARINE...
Through Friday night...A southwest flow of 15-20 knots will be
in place through early Saturday morning across all waters. The
speeds will gradually approach the higher end of the range in
time. Significant seas will increase via the increase in winds
from a 2-4 foot range currently to 3-5 later Friday into
Saturday morning.

Saturday through Tuesday...Wind veered to westerly on Saturday with
a cold front stalled just to our south. Saturday night into Sunday
is when the upper wave pushes through giving the surface boundary
enough of a nudge to the south that winds veer more strongly over
the local area. Wave faces may steepen up and cause headaches for
some mariners but the overall predominant wave height not expected
to increase much at all. The front weakens on Monday while high
pressure to our west seems hesitant to push east of the mountains.
This keeps the winds capped at 10 kt allowing wave heights to settle
while their steepness does the same.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
     056.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
NEAR TERM...SHK
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...SHK
MARINE...ILM
Hazardous weather outlook, Jun 10, 3:35 PM EDT, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
335 PM EDT Thu Jun 10 2021

NCZ087-096-099-105>109-SCZ017-023-024-032-033-039-055-058-059-111945-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown-
Central Horry-Northern Horry-
335 PM EDT Thu Jun 10 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-111945-
Coastal Brunswick-
335 PM EDT Thu Jun 10 2021

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

Periods of heavy rainfall associated with afternoon and evening
TSTMs
may produce localized flooding and isolated highway ponding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Moderate risk of rip currents possible Thursday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-056-111945-
Coastal Horry-Coastal Georgetown-
335 PM EDT Thu Jun 10 2021

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement for Strong Longshore Current.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-111945-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
335 PM EDT Thu Jun 10 2021

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 10, 5:34 PM EDT, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Wilmington NC
534 PM EDT Thu Jun 10 2021

NCZ099-105-109-102200-
Inland Brunswick NC-Columbus NC-Inland Pender NC-
534 PM EDT Thu Jun 10 2021

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN PENDER...NORTH CENTRAL
BRUNSWICK AND NORTHEASTERN COLUMBUS COUNTIES UNTIL 600 PM EDT...

At 534 PM EDT, Doppler radar was tracking a strong thunderstorm near
Freeman, or 19 miles west of Leland, moving east at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Northwest, Sandyfield, Freeman, Delco, Riegelwood, Bolton and Sandy
Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3427 7810 3428 7844 3437 7845 3438 7842
      3437 7833 3440 7826 3443 7822 3446 7811
TIME...MOT...LOC 2134Z 266DEG 13KT 3432 7835

MBB
Special weather statement, Jun 10, 6:17 PM EDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Wilmington NC
617 PM EDT Thu Jun 10 2021

SCZ033-039-055-056-102245-
Marion SC-Coastal Georgetown SC-Williamsburg SC-Inland Georgetown SC-
617 PM EDT Thu Jun 10 2021

...SPECIAL WEATHER STATEMENT FOR CENTRAL GEORGETOWN...SOUTH CENTRAL
MARION AND EAST CENTRAL WILLIAMSBURG COUNTIES UNTIL 645 PM EDT...

At 617 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oatland, or 10 miles north of Georgetown, moving northeast at 45 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Georgetown, DeBordieu Colony, Pawleys Island, Murrells Inlet,
Plantersville, Rhems, Graves, Yauhannah, Oatland, Litchfield Beach,
Georgetown Memorial Hospital and Waccamaw Community Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3349 7955 3384 7926 3383 7925 3382 7926
      3376 7924 3373 7919 3371 7919 3368 7916
      3366 7915 3365 7912 3364 7913 3363 7913
      3360 7911 3361 7910 3358 7910 3357 7900
      3354 7902 3349 7908 3341 7913 3329 7927
TIME...MOT...LOC 2217Z 226DEG 38KT 3351 7931

MBB
Special weather statement, Jun 10, 6:23 PM EDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Wilmington NC
623 PM EDT Thu Jun 10 2021

NCZ105>108-102300-
Inland New Hanover NC-Coastal Pender NC-Inland Pender NC-
Coastal New Hanover NC-
623 PM EDT Thu Jun 10 2021

...SPECIAL WEATHER STATEMENT FOR NORTHERN NEW HANOVER AND
SOUTHEASTERN PENDER COUNTIES UNTIL 700 PM EDT...

At 623 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Edgecomb to Murrayville. Movement was east at
45 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Surf City, Rich Inlet, Figure Eight Island, Hampstead, Topsail Beach,
Hightsville, Cape Fear Community College North Campus, Wrightsboro,
Wilmington International Airport, Murrayville, Topsail, Castle Hayne,
Bayshore, Scotts Hill, Porters Neck, Woodside, Edgecomb, Kings Grant
and Ogden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3434 7766 3429 7772 3425 7797 3427 7799
      3427 7800 3428 7799 3428 7800 3429 7802
      3432 7801 3458 7766 3459 7762 3448 7758
      3446 7754 3444 7752
TIME...MOT...LOC 2223Z 252DEG 37KT 3448 7759 3430 7785

MBB
Special weather statement, Jun 10, 6:26 PM EDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Wilmington NC
626 PM EDT Thu Jun 10 2021

SCZ017-023-102300-
Marlboro SC-Darlington SC-
626 PM EDT Thu Jun 10 2021

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN DARLINGTON AND SOUTH
CENTRAL MARLBORO COUNTIES UNTIL 700 PM EDT...

At 626 PM EDT, Doppler radar was tracking a strong thunderstorm over
Swift Creek, or near Darlington, moving northeast at 30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Hartsville, Darlington, Dovesville, Mechanicsville, Mont Clare,
Brownsville, Darlington Raceway, Auburn, Floyd, Swift Creek and
Blenheim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3456 7968 3438 7958 3430 7963 3430 7964
      3431 7967 3429 7968 3430 7973 3428 7974
      3427 7974 3421 8000 3437 8009
TIME...MOT...LOC 2226Z 246DEG 26KT 3432 7997

MBB
Special weather statement, Jun 10, 7:10 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Wilmington NC
710 PM EDT Thu Jun 10 2021

NCZ087-SCZ017-024-102345-
Robeson NC-Marlboro SC-Dillon SC-
710 PM EDT Thu Jun 10 2021

...SPECIAL WEATHER STATEMENT FOR WESTERN ROBESON...DILLON AND EASTERN
MARLBORO COUNTIES UNTIL 745 PM EDT...

At 709 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Clio to near Sellers. Movement was
northeast at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Bennettsville, Dillon, Pembroke, Maxton, Mccoll, Latta, Rowland,
Clio, Sellers, Hamer, South Of The Border, Wakulla, Minturn, Elrod,
Raemon, Oak Grove, Bingham, Floydale, Purvis and Prospect.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3484 7927 3442 7909 3429 7935 3430 7938
      3429 7947 3425 7953 3461 7968 3472 7957
      3463 7946 3477 7933 3482 7936 3484 7935
TIME...MOT...LOC 2309Z 229DEG 27KT 3458 7961 3431 7950

MBB
Special weather statement, Jun 10, 7:26 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Wilmington NC
726 PM EDT Thu Jun 10 2021

SCZ024-033-059-110000-
Marion SC-Northern Horry SC-Dillon SC-
726 PM EDT Thu Jun 10 2021

...SPECIAL WEATHER STATEMENT FOR SOUTHERN DILLON...NORTHWESTERN HORRY
AND NORTHERN MARION COUNTIES UNTIL 800 PM EDT...

At 726 PM EDT, Doppler radar was tracking a strong thunderstorm over
Blue Brick, or near Marion, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Marion, Mullins, Latta, Lake View, Sellers, Fork, Blue Brick, Zion,
Gapway, Floydale, Smithboro, Kemper, Nichols and Carolinas Hospital
System - Marion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3415 7890 3411 7952 3413 7952 3413 7953
      3420 7955 3423 7954 3425 7956 3430 7957
      3438 7917
TIME...MOT...LOC 2326Z 259DEG 23KT 3423 7947

MBB

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 8:47 PM EDTSpecial Weather StatementILMColumbus28 min
Jun 11, 3:27 AM EDTSmall Craft AdvisoryILM26 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.